Off-campus Pacific University users: To download campus access theses and dissertations, please log into our proxy server with your PUNet ID and password.
Non-Pacific University users: Please talk to your librarian about requesting this thesis or dissertation through interlibrary loan.
Theses or dissertations that have a specific embargo period indicated below will not be available to anyone until the date indicated.
Date of Graduation
Capstone Project (On-Campus Access Only)
Master of Science in Physician Assistant Studies
H. "Randy" Randolph, PA-C
Since the release of Sildenafil Citrate for erectile dysfunction in the spring of 1998, millions of doses have been prescribed. The original clinical trials looked at over 3000 patients, and subsequent trials enrolled an additional 7000 patients. This intent of this study was to assess the actual incidence of visual disturbances associated with Sildenafil Citrate (Viagra) in a community based clinical practice.
A survey was administered to n-98 consecutive male patients aged 25-91 taking the medication in dosages from 15-160-mg dosages in a urology practice in Portland, Oregon. Duration of symptoms ranged from 2-4 hours with symptom onset from 30 minutes to 2-hours. Side effects ranged from objects appearing with a bluish color tinge 8.2% (n=8), increased perception of brightness 4.1% (n=4), flashing lights 4.1% (n=4), central haze 4.1% (n=4), eyeball appearing pink or red 2.0% (n=2), and decreased vision 1.0% (n=1). Pearson's correlation was performed and a two tailed significance at the .05 causation between the variables with F=4.878.
The results of this study indicate that although the drug causes mild visual symptoms, it does not appear to cause any persistent loss of vision. Thus, there is no factual data at present on which to advise on opthalmologic grounds against the use of Sildenafil. A related issue is whether Sildenafil Citrate users should have a screening eye examination on regular retinal examinations. Until further evidence is presented there is little reason for such a recommendation, as no risk factors for drug toxicity or retinal changes have been noted.
Prescribing clinicians should be aware of the potential ocular risks that have been discussed and warn their patients accordingly. Patients with pre-existing eye disease did not show increased ocular side effects in studies. Even so it is probably reasonable to advise such patients of the potential risks and let them decide for themselves whether the risks are worth taking. It may also be advantageous to advise patients to consider what tasks they are or will be performing, such as driving or flying an airplane, before and after ingesting Sildenafil Citrate. New or persistent visual or ocular abnormalities that arise while the patient is taking the medication should be investigated.
Cross, Melissa, "A Survey of the Ophthalmologic Side Effects of Sildenafil Citrate in a Community Based Practice" (2000). School of Physician Assistant Studies. 406.